At WiseGEEK, we're committed to delivering accurate, trustworthy information. Our expert-authored content is rigorously fact-checked and sourced from credible authorities. Discover how we uphold the highest standards in providing you with reliable knowledge.
A few dozen fairly common viruses and bacterial infections can cause a maculopapular rash, which is characterized by a dark pink sea of flat or raised spots and lesions that can spread all across any area of skin. The main reason people get this type of rash though, is after an allergic reaction to any number of prescribed medicines or foods. After ruling out more serious infections, a doctor will attempt to see what is causing this adverse reaction and then remove it from the patient's diet.
According to the EB Medicine Web site, a maculopapular rash is the most prevalent type of rash treated in emergency rooms across the world. Its most common cause is an allergic reaction to drugs. Medical experts have categorized this type of rash as "morbilliform," in that it looks like the patient might have the measles. These speckled areas could be concentrated in one part of the body or scattered randomly from head to toe.
A maculopapular rash can be caused by drugs used to treat cancer, bolster immunity, or ease pain, which include sulfonamides, dapsone and phenytoin. Since it might not be a drug that has caused the disorder, doctors will rule out other possibilities first. A topical reaction could be occurring, or any number of serious disorders. According to EB Medicine, a drug allergy is likely to cause a rash that is confined to a certain area, but so too do Lyme disease, typhoid fever, rubella and several other viral infections. When a maculopapular rash is randomly spaced around the body, however, it could be due to a half-dozen other conditions like syphilis, hoof-and-mouth disease or Rocky Mountain spotted fever.
If a physician determines that a drug may be causing a maculopapular rash, it will not be taken again. An alternative drug might be prescribed or the course of treatment might change dramatically. Most of these conditions will subside as soon as the offending agent is removed. Often, if itching accompanies the rash an antihistamine is prescribed until the redness subsides.
It is important to understand the other symptoms that could accompany this type of rash. This outbreak could be present with a fever or severe swelling of the lymph nodes. When experiencing a severe allergic reaction, called anaphylaxis, all of these symptoms can lead to shock and even death, if left untreated.